Delaware, 2002

High Wind in Delaware, December 26, 2002

December 26, 2002 · NWS PHI · 1 event in 1 county or zone

A very strong northwest flow prevailed behind the departing northeaster, especially along the immediate coast. m.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A very strong northwest flow prevailed behind the departing northeaster, especially along the immediate coast. A measured wind gust to 59 mph occurred at Breakwater Harbor at 2 a.m. EST on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 25, 10:42 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Dec 25, 10:42 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1042 PM EST WED DEC 25 2002

AFTER FURTHER COORD HAVE DECIDED TO CONT WS WARNING NRN THREE
ZONES...CARBON AND MONROE PA AND SUSSEX NJ...AND KEEP WINTER WX ADVY
FOR REST OF NRN THIRD OF CWA. BANDS CIRCULATING SWD...BEST ONE IS
THRU NRN NJ ATTM...ARE LIKELY TO LESSEN IN COVERAGE AND AREAL EXTENT
AS 00Z ETA SHOWS VORT MAX MOVG THRU THE CWA BY ABOUT 06Z-08Z. IF
SO...WUD XPCT ADNL ACCS TO BE ON THE ORDER OF 1 TO 3 INCHES. WL CONT
A CHC POP FOR SNOW SHWRS CENTRAL ZONES INCLUDG PHL AS RADAR SHOWS
BANDS/BLOBS OF LIGHTER ACTIVITY THERE...AND JUST SOME DSIPTG
ELEVATED LIGHTER ECHOES SRN ZONES...MEANING JUST MOCLDY SOUTH.

ZFPPHI/RDFPHI/WSWPHI HOPEFULLY OUT BY 1045 PM OR SHORTLY THRAFTR.

PREV AFD IS BLO...

***************************************************************

LOW PRES WHICH DVLPD OFF TIP OF THE DELMARVA MVD BY CAPE MAY LATE
THIS MRNG AND IS NOW APPROACHING LI. WRAP AROUND PCPN CVRS FA. PCPN
WILL BE MVG N THRU THIS EVE WITH CHC SNSH REMAINING WELL N AFT
MIDNIGHT. WILL KEEP WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES FOR THIS EVENING WHERE PREVIOUSLY IN EFFECT. SNOW TAPERS
OFF LEAVING BEHIND A PERIOD OF STRONG WINDS CONTINUING THROUGH
TONIGHT...ESPECIALLY TOWARD AND ALONG COASTAL REGIONS. HIGH PRES
AREA BUILDS IN BEGINNING TMRW BRINGING DRY CONDITIONS AND NEAR
NORMAL TEMPS TO NEW YEARS EVE.

FCSTID =   13
MPO   24  32  20  36 /  70  10   0  10
ABE   27  36  22  39 /  60   0   0  10
RDG   27  36  22  39 /  60   0   0  10
PHL   28  40  27  42 /  40   0   0  10
12N   24  32  20  36 /  70  10   0  10
SMQ   28  40  27  42 /  40   0   0  10
TTN   28  40  27  42 /  40   0   0  10
MIV   29  40  28  43 /  30   0   0  10
ACY   30  41  31  43 /  30   0   0  10
ILG   28  40  27  42 /  40   0   0  10
DOV   29  41  28  43 /  30   0   0  10
GED   29  41  28  43 /  30   0   0  10
ESN   29  41  28  43 /  30   0   0  10

.PHI...WNTER STORM WRNG OVERNIGHT FOR PAZ054-055-NJZ001.
       WINTER WEATHER ADVISORY OVERNIGHT FOR NJZ007>010
       AND PAZ060>062.
       MARINE...GALE WRNG CSTL WATERS AND DE BAY ANZ450>455-430-431.

WOODWORTH /
Hazardous weather outlook, Dec 25, 4:44 AM EST, 20 hours 16 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
444 AM EST WED DEC 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED
FOR EASTERN PENNSYLVANIA AND MOST OF NEW JERSEY. WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED FOR NORTHERN DELAWARE AND NORTHEAST
MARYLAND. THE HEAVIEST SNOW WILL BE NORTH BUT PRECIPITATION WILL
CHANGE TO SNOW MOST AREAS THIS AFTERNOON.

MINOR TIDAL FLOODING IS EXPECTED ALONG THE NEW JERSEY COAST. A SMALL
STREAM AND URBAN FLOOD ADVISORY IS ALSO IN EFFECT FOR METROPOLITAN
AREAS SOUTH OF ROUTE 1.

PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL WEATHER
SERVICE. THEY INCLUDE...A WINTER STORM WARNING (WWUS41 KPHI
PHLWSWPHI)...A SPECIAL WEATHER STATEMENT(WWUS81 KPHI PHLSPSPHI)...
AND A FLOOD STATEMENT/ADVISORY (WGUS81 KPHI PHLFLSPHI).

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SNOWFALL REPORTS ARE GREATLY APPRECIATED.

RNS/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Delaware Beaches / X E Sussex

When
December 26, 1:00 AM EST to 3:00 AM EST
Where
Delaware Beaches / X E Sussex forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325831.